MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BONE ANCHORS 3 W ARTHRO DEL SYS ADVNCD; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. BONE ANCHORS 3 W ARTHRO DEL SYS ADVNCD; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 4403
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/27/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a cuff repair, after numerous attempts to secure the regeneten over the tendon repair, one of the inner metal arms that hold the tendon anchor staple broke off into the regeneten implant.This metal fragment was retrieved successfully and removed from the patient with graspers.After opening 2 tendon pucks and an additional set of bone anchors with the same lot number, it was determined that the staplers were the issue, the surgeon abandoned the regeneten augment and removed the patch and any free tendon anchor from the patient and abandon implanting the regeneten due to staples misfiring.The procedure was completed with a change in the surgical technique there was a delay less than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation.However, an image evaluation was performed and found an arthroscopic picture of what seems to be a metal piece being held with graspers.Other images show the box and labels of the reported device with the device identification information.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Based on this investigation, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.A visual evaluation of the returned devices found they are not in their original packaging.The insertion devices were returned with the distal prongs of device 1 bent and on device 2 one is bent and one is broken.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.An image evaluation was performed and found an arthroscopic picture of what seems to be a metal piece being held with graspers.Other images show the box and labels of the reported device with the device identification information.The root cause was associated with a component failure.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Based on this investigation, the need for corrective action is not indicated.

Brand Name
BONE ANCHORS 3 W ARTHRO DEL SYS ADVNCD
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20990059
Report Number3003604053-2024-00073
Device Sequence Number7958320
Product Code MBI
UDI-Device Identifier00854501006159
UDI-Public854501006159
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4403
Device Lot Number2138865
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2024
Supplement Date Received by Manufacturer01/14/2025
04/02/2025
Initial Report FDA Received Date12/20/2024
Supplement Report FDA Received Date01/15/2025
04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age45 YR
Patient SexMale